The pill might pop sexual libido

Health concerns may reach past hormonal birth control use.

Many young women are taking more responsibility when it comes to their sexual health. Using resources available through the University, as well as outside resources, is very beneficial. The more you know about your method and the more your doctor knows about you, the better off you are.

Many women choose methods of hormonal birth control because besides protecting against unwanted pregnancy, there are many other beneficial conveniences including regulating the menstrual cycle, reducing cramps and PMS symptoms.

Although the benefits surely make the pill a reasonable choice for many, there is new information to consider. A small study was released earlier this year that shows the pill might negatively affect a woman’s sexual libido, even after she stops taking it. The study reported that levels of a testosterone-binding protein were as much as four times greater in pill users and that the levels didn’t decrease to normal amounts even after stopping use. The high levels of the protein can result in lower sexual appetite for some women.

There are many side effects of hormonal birth control, and many are stressed more than others. The most important thing to remember is that the side effects can be different for each user. For example, many women report weight gain, and others report a loss of appetite. Effects such as lower sexual libido are harder to research because they are less concrete than stomach cramping or spotting. However, it still is something that might or might not affect a particular user.

Although the study was small, it is important to consider what the pill could continue to do to a user’s body even after stopping use. Hopefully doctors and researchers will continue to study this occurrence.

Until further information is available, women should be sure to communicate with their doctors about side effects they are experiencing. There are many forms of the pill available, and there is a better solution for each individual user. Over time it might become harder to recognize symptoms such as lower libido, but it might be worth chatting about with a doctor.